Alert archive / Alaska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS Anchorage, AK

June 21, 2007

NWS Anchorage, AK issued this severe thunderstorm warning at Jun 21, 2007, 5:40 PM AKDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2007, 5:40 PM AKDT (01:40 UTC)
Expired
Jun 21, 2007, 6:45 PM AKDT
In force
65 min
Issued by
NWS Anchorage, AK
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Anchorage Iap/Pt. Campbe, (PANC), launched 00:00Z, 1.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Anchorage Iap/Pt. Campbe, at 00:00Z on 2007-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Anchorage Iap/Pt. Campbe, at 00:00Z on 2007-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WWAK58 PAFC 220214
SVSAFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
612 PM ADT THU JUN 21 2007

AKZ125-220245-
/O.CON.PAFC.SV.W.0004.000000T0000Z-070622T0245Z/
WESTERN PRINCE WIILLIAM SOUND AK-
612 PM AKDT THU JUN 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM AKDT 
FOR WESTERN PRINCE WIILLIAM SOUND...

AT 612 PM AKDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM AROUND MOOSE PASS.  THIS STORM WILL 
REMAIN STATIONARY AND GRADUALLY WEAKEN TOWARD 645 PM.

LAT...LON 6058 14921 6056 14958 6034 14957 6036 14912

$$
2 follow-up statements
000
WWAK58 PAFC 220242
SVSAFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
640 PM ADT THU JUN 21 2007

AKZ125-220250-
/O.EXP.PAFC.SV.W.0004.000000T0000Z-070622T0245Z/
WESTERN PRINCE WIILLIAM SOUND AK-
640 PM AKDT THU JUN 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PRINCE WIILLIAM SOUND
EXPIRES AT 645 PM AKDT...

THE STORM JUST SOUTH OF MOOSE PASS IS NO LONGER SEVERE...THUS THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. 
HOWEVER...SMALL PEA SIZED HAIL MAY PERSIST BETWEEN SEWARD AND MOOSE PASS 
THROUGH 800 PM.

LAT...LON 6058 14921 6056 14958 6034 14957 6036 14912

$$
000
WUAK58 PAFC 220142
SVRAFC
AKZ125-220245-
/O.NEW.PAFC.SV.W.0004.070622T0140Z-070622T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
540 PM AKDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PRINCE WIILLIAM SOUND AREA OF ALASKA...

* UNTIL 645 PM AKDT

* AT 536 PM AKDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MOOSE PASS. 
PENNY SIZED HAIL HAS BEEN REPORTED WITH THIS STORM IN MOOSE PASS. 
THIS STORM WAS NEARLY STATIONARY. PENNY SIZED HAIL CAN BE EXPECTED 
THROUGH 645 PM NEAR MOOSE PASS WITH THIS STORM.

LAT...LON 6058 14921 6056 14958 6034 14957 6036 14912

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 8:40 AM AKDT, 9 hours earlier.

Area forecast discussion, Jun 21, 8:40 AM AKDT, 9 hours before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
140 PM ADT THU JUN 21 2007

.ANALYSIS AND UPPER LEVELS...
THIS AFTERNOON...A HUGE RIDGE OF HIGH PRESSURE OVER NORTH PACIFIC
EXTENDS NORTH INTO THE EASTERN ALEUTIANS. OVER SOUTHCENTRAL...THERE
IS A WEAKER NORTH SOUTH ORIENTED UPPER LEVEL HIGH WITH A WEAK BUT
IMPORTANT SURFACE TROUGH UNDERLYING IT. A COLD UPPER LEVEL LOW WITH
A WEAK SURFACE LOW UNDERNEATH IS PRESENT AROUND THE YUKON DELTA.
ANOTHER LOW IS PRESENT OVER THE FAR SOUTHWEST BERING.

.MODEL DISCUSSION...
GOOD MODEL AGREEMENT EXISTS.

.SHORT TERM FORECAST...
SOUTHCENTRAL...
MOST IMMEDIATE CONCERN IS FOR THUNDERSTORMS THROUGH THIS (THURSDAY)
EVENING AND THEIR INFLUENCE ON EXISTING FIRES AND ON ANY NEW FIRES.
MAIN FOCUS OF STORMS THROUGH THIS EVENING WILL BE FROM INLAND KENAI
PENINSULA NORTHEAST TO THE CHUGACH AND NORTH TO THE TALKEETNA
MOUNTAINS AND NORTH/WEST PART OF THE COPPER RIVER BASIN. POTENTIAL
FOR THUNDERSTORMS LOOKS ABOUT AS GOOD AS IT EVER GETS AROUND HERE.
ACTIVITY ALREADY GETTING GOING AS OF THIS WRITING. EXPECT
CONVECTION TO BY FAR BE AT ITS MAX LATE THIS AFTERNOON AND THIS
EVENING COMPARED TO UPCOMING DAYS. THE UPPER LEVEL TROUGH NEAR THE
YUKON DELTA WILL APPROACH THE AREA FROM THE WEST TONIGHT...WITH
STRONGER...WETTER...AND COOLER ONSHORE FLOW BEGINNING. THE MARINE
STRATUS WHICH IS CURRENTLY PRESENT OVER THE NORTHERN GULF AND
PRINCE WILLIAM SOUND IS LIKELY TO PERSIST. MOISTURE WILL GRADUALLY
INCREASE INTO THE WEEKEND WITH PRECIPITATION BEING MORE STRATIFORM
IN NATURE RATHER THAN CONVECTIVE.

SOUTHWEST MAINLAND...
THE SOUTHWEST MAINLAND IS IN FOR WET AND COOL WEATHER TO CONTINUE
INTO THE WEEKEND. LOW NEAR THE YUKON DELTA WILL CONTINUE TO BRING
RAIN TO THE BETHEL AREA. RAIN WILL SPREAD EAST INTO THE REST OF THE
SOUTHWEST MAINLAND THURSDAY AS A LOW MOVING EAST ACROSS THE BERING
TONIGHT MERGES WITH THE ALREADY PRESENT LOW AROUND THE YUKON DELTA.
A COLD UPPER LEVEL LOW WILL PERSIST OVER THE SOUTHWEST MAINLAND
INTO THE WEEKEND...KEEPING THE RAIN AROUND.

ALEUTIANS/BERING...
A LOW WITH FAIRLY WEAK WINDS BUT COPIOUS RAIN WILL MOVE EAST ACROSS
THE BERING TONIGHT AND INTO BRISTOL BAY BY FRIDAY NIGHT. THIS WILL
BRING RAIN TO PRETTY MUCH EVERYWHERE SOUTH OF SAINT MATTHEW
TONIGHT. RAIN WILL GRADUALLY TAPER OFF FROM WEST TO EAST FRIDAY AS
HIGH PRESSURE BUILDS INTO THE REGION. SOMEWHAT MOIST NORTHERLY FLOW
WILL CONTINUE OVER THE EASTERN BERING/ALEUTIANS THROUGH THE WEEKEND
AS A RESULT OF THE UPPER LEVEL LOW OVER THE SOUTHWEST MAINLAND.
RAIN WILL MOVE BACK INTO THE WESTERN ALEUTIANS ON SUNDAY WITH HIGH
PRESSURE SQUEEZED IN BETWEEN THESE TWO AREAS.

.LONG TERM FORECAST...
NOT MUCH CONFIDENCE IN ANYTHING BEYOND THIS WEEKEND. IN
GENERAL...IT LOOKS LIKE THE COLD UPPER LEVEL LOW OVER SOUTHWEST
ALASKA WILL GRADUALLY WEAKEN. WEAK HIGH PRESSURE WILL PROBABLY BE
OVER THE EASTERN BERING...WITH UNSETTLED WEATHER AND LOW PRESSURE
OVER THE CENTRAL TO WESTERN BERING/ALEUTIANS.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...NONE.
FIRE WEATHER...RED FLAG WARNING 141.

FOISY JUN 07

In the hours before

Local storm report, Jun 21, 12:40 PM AKDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ANCHORAGE AK
540 PM ADT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             MOOSE PASS              60.47N 149.39W
06/21/2007  E0.75 INCH                          AK   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED PENNY-SIZED HAIL NEAR MOOSE
            PASS. HAIL LASTED APPROXIMATELY 10 MINUTES.

&&

DANG
Local storm report, Jun 21, 1:06 PM AKDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ANCHORAGE AK
606 PM ADT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             MOOSE PASS              60.47N 149.39W
06/21/2007  E0.75 INCH                          AK   PUBLIC

            GENERAL PUBLIC ESTIMATE UP TO 1/2 INCH OF RAIN AND 3/4
            INCH HAIL AT MOOSE PASS. RAINING MORE THAN HALF
            HOUR...HARD AT TIMES...CREATING PUDDLES ON ROADS.

&&

DANG

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:24 PM AKDTDense Fog AdvisoryAFC45 hr
Jun 21, 5:44 PM AKDTSevere Thunderstorm WarningAFC55 min
Jun 21, 6:44 PM AKDTSevere Thunderstorm WarningAFC56 min
Jun 21, 11:00 PM AKDTSmall Craft AdvisoryAFC48 hr
Jun 21, 11:00 PM AKDTSmall Craft AdvisoryAFC12 hr
Jun 22, 2:44 AM AKDTRed Flag WarningAFC16 hr
Jun 22, 11:00 AM AKDTSmall Craft AdvisoryAFC60 hr

Nearby

Severe Thunderstorm Warnings in Alaska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.